Pennsylvania, 2011

Hail in Pennsylvania, September 11, 2011

September 11, 2011 · NWS CTP · 5 events in 1 county or zone

Strong to marginally severe thunderstorms produced penny to quarter sized hail in York County during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Strong to marginally severe thunderstorms produced penny to quarter sized hail in York County during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 11, 2:12 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 11, 2:12 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
312 PM EDT SUN SEP 11 2011

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL
PENNSYLVANIA THIS AFTERNOON AND EVENING AS A SLOW MOVING UPPER LOW
SLOWLY OPENS UP AND BEGINS LIFTING UP AND OUT OF THE REGION. A
SERIES OF COLD FRONTS WILL BRING A RETURN OF SHOWERS FOR MIDWEEK
BEFORE USHERING IN COOLER...DRIER AND MORE AUTUMN-LIKE AIR BY THE
END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE STUBBORN UPPER LOW REMAINS THE MAIN WEATHER PLAYER AS IT
BEGRUDGINGLY LOOSENS ITS GRIP ON THE REGION. SHORTWAVE SLIDING
ACROSS THE MASON/DIXON LINE THROUGH THIS EVENING COUPLED WITH
WELL DEFINED JET TAKING AIM AT THE MID ATL REGION WILL BRING
DECENT INSTABILITY WITH CAPES IN THE 1000-2000J RANGE...AND SCT
SHOWERS/TSTMS ALREADY ONGOING ACROSS CENTRAL PA. THESE WILL
CONTINUE INTO THE EARLY EVENING HOURS...WITH AXIS SHIFTING
GRADUALLY TO THE SE. CANNOT RULE OUT A STRONGER PULSE STORM OR
TWO IN THE MODERATELY HIGH CAPE ENVIRONMENT...WITH BEST CHANCES
LATE THIS AFTERNOON IN THE SE.

LINGERING CONVECTIVE ACTIVITY WILL DIMINISH WITH THE LOSS OF
HEATING OVERNIGHT. LOWS ARE EXPECTED TO AVERAGE IN THE MID 50S TO
LOWER 60S WITH PATCHY DENSE FOG FORMING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
THE LAST OF THE TROF ALOFT IS FCST TO FINALLY LIFT OUT. WE WILL
NOT BE IN THE BEST QUAD OF THE JET AS THE BROAD TROF AXIS IS
PROGGED THROUGH BY AROUND MID DAY...SO CHANCES FOR RAIN SHUD BE
LOWER THAN TODAY...ISOLATED ACTIVITY. HOWEVER THE SHORT RANGE
GUIDANCE STILL DEVELOPS SOME IMPRESSIVE CAPE SO A STRONGER STORM
WILL STILL BE A POSSIBILITY.

TEMPS WILL ONCE AGAIN BE ABOVE NORMAL FOR MID SEP...QUITE PLEASANT
REGION-WIDE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MODELS/ENSEMBLES ALL FINALLY OPEN THE UPPER LOW AND LIFT IT AWAY
ALLOWING THE WESTERLIES TO GET BACK IN CONTROL OF THE PATTERN AT
OUR LATITUDE. AFTER A MILD COUPLE OF DAYS TO START THE WEEK...WE
START TO SEE A FAIRLY CHILLY AIRMASS DROPPING INTO THE GR LAKES
UNDER A DEVELOPING BROAD CYCLONIC FLOW PATTERN APPROACHING THE
NERN US. AT LEAST A COUPLE OF FRONTS ARE DEPICTED SLIDING THROUGH
THE REGION WITH THE CHANCE OF SOME SPOTTY PRECIP MAINLY FROM LATER
TUESDAY INTO EARLY THURS. THE END OF THE WEEK PROMISES TO BE FAIR
AND WITH A TASTE OF FALL IN THE AIR. IT WILL BE RATHER COOL WITH
DAY TIME HIGHS BY THURSDAY AVERAGING 5 TO 10 DEG BELOW NORMAL.

THE MAIN THING WE HAVE TO LOOK FORWARD TO IS FOR IT TO FINALLY
TURN DRIER. REGIONAL RIVERS AND STREAMS ARE DROPPING AFTER OUR
RECENT RECORD SETTING RAINS...AND OTHER THAN LOCALIZED SHORT TERM
ISSUES OVER THE NEXT COUPLE OF DAYS...THAT TREND SHOULD CONTINUE.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCATTERED CONVECTION WILL AFFECT ALL OF CENTRAL PA THROUGH EARLY
EVENING...THOUGH MAY LINGER THROUGH 03Z IN THE SE. THIS WILL BRING
OCCASIONAL LOCAL RESTRICTIONS TO TAF SITES. OTHERWISE CONDITIONS
WILL BE VFR.

OVERNIGHT...WE AGAIN EXPECT FOG TO DEVELOP AS DEWPOINTS REMAIN
HIGHER THAN MODEL FORECASTS. THIS WILL ALSO BRING SOME LOW CLOUDS
BACK INTO THE AREA LATER TONIGHT LINGERING THROUGH THE MORNING AS
THE FOG LIFTS/DISSIPATES.

ISOLATED TSTMS POSS ON MON...BUT OVERALL A PRIMARILY VFR DAY.

OUTLOOK...

MON...MVFR/IFR IN FOG EARLY. THEN PRIMARILY VFR WITH ISOLD TSTMS.
TUE...MVFR/IFR IN FOG EARLY. THEN VFR.
WED...VFR...WITH OCNL MVFR IN SHWRS.
THU-FRI...MAINLY VFR.

&&

.HYDROLOGY...
BLOOMSBURG...DANVILLE...AND LANCASTER ARE ALL STILL ABOVE FLOOD
STAGE BUT DROPPING. HARRISBURG IS NOW BELOW FLOOD STAGE SO THE
WARNING HAS BEEN CANCELLED.

ONLY SPOTTY AND TRANSIENT SHOWERS ARE EXPECTED EACH AFTN INTO
MONDAY OR TUESDAY. HOWEVER...HIGHLY LOCALIZED VERY HEAVY RAIN
FROM THUNDERSTORMS COULD AGAIN LEAD TO RAPID RISES ON STREAMS AND
CREEKS. FFG IN MOST SPOTS IS ONLY 0.5 TO 0.75 INCHES IN AN HOUR.

SOME OF THE SMALLER GAGES LIKE LOYALSOCKVILLE HAVE BEEN DAMAGED
AND UNTIL THEY ARE FIXED OR REPLACED BY THE USGS - THEY WILL NOT
BE REPORTING.

ADDITIONAL INFORMATION CAN BE FOUND AT:
WWW.ERH.NOAA.GOV/ERH/MARFC

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/RXR
NEAR TERM...RXR
SHORT TERM...RXR
LONG TERM...LA CORTE
AVIATION...RXR
HYDROLOGY...
Hazardous weather outlook, Sep 11, 2:58 AM EST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 AM EDT SUN SEP 11 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-120800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
358 AM EDT SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 11, 3:46 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 PM EDT SUN SEP 11 2011

PAZ063>065-112130-
ADAMS PA-CUMBERLAND PA-YORK PA-
446 PM EDT SUN SEP 11 2011

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND...NORTH CENTRAL ADAMS
AND NORTHWESTERN YORK COUNTIES...

AT 448 PM EDT...A STRONG THUNDERSTORM WAS NEAR PINE GROVE FURNACE...
MOVING EAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. WIND GUSTS TO 40 MPH AND
SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT
CARLISLE...MOUNT HOLLY SPRING...BOILING SPRINGS AND YORK SPRINGS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 227 AND 231...I-81 BETWEEN
MILE MARKERS 33 AND 54.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
15.

LAT...LON 4026 7710 4006 7695 3994 7730 4010 7742

FORECASTER: DEVOIR

The radar

The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, York

When
September 11, 4:15 PM EST
Where
York County, 0.53 mi E of Nashville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.900, -76.860

Hail, York

When
September 11, 4:20 PM EST
Where
York County, 1.27 mi WNW of Glatfelters
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.880, -76.770

Hail, York

When
September 11, 4:28 PM EST
Where
York County, 0.53 mi E of Dallastown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.900, -76.640

Hail, York

When
September 11, 4:30 PM EST
Where
York County, 0.87 mi NW of Lehman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.880, -76.860

Hail, York

When
September 11, 5:30 PM EST
Where
York County, 0.53 mi E of Red Lion
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.900, -76.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348720, 348722, 348723, 348721, 348724.